CONTROLLING OCD (IF IT'S AT ALL POSSIBLE - Restless Legs Syn...

Restless Legs Syndrome
14,141 members8,975 posts

CONTROLLING OCD (IF IT'S AT ALL POSSIBLE

TEAH35
TEAH35

OCD seems to be the only side-effect, connected to my Sifrol (Mirapex) intake, that I have finally realised I can no longer control. Without fail, it has taken, every single simple pleasure, one by one, out of my life. Absolutely everything I gain enjoyment from .... eg: painting, sewing, writing, all types of craft, I find that I can no longer participate in, as OCD has taken 100% control,

If there is anybody on this forum that can offer me any constructive advice, (from your own personal experience), it would be so greatly appreciated.

17 Replies
oldestnewest

Grany, for what it’s worth, I don’t think you can get OCD (Obsessive Compulsive Disorder) from meds, though you could get similar symptoms. I’d hate to see you add meds that will manage the OCD symptoms to whatever you’re already taking. It would be more helpful to find something for your RLS that doesn’t give those symptoms. Definitely talk this over with your doctor. I just read another post of yours where you mention not being able to do crafts that require a longer attention span than you have right now. Could you possibly mean you think you have symptoms of ADHD, not OCD? Distractibilty is a hallmark for many people with ADHD - not so much OCD. Again, it’s most likely that you have similar symptoms, not the actual disorder. AND could you tell me, what exactly do you mean when you say, “OCD has taken control”? I think that will help me provide a more useful response.

TEAH35
TEAH35
in reply to Mona23

Sorry Mona23, I must respectfully disagree. OCD is a well documented and well known common side effect of Sifrol. I go off the Sifrol and all OCD disappears completely. I get back on Sifrol, and from the very first dose, OCD is prevalent.

Hidden
Hidden
in reply to TEAH35

Hi Grany!

I just looked it up and I didn't see a mention of OCD as a side effect. Compulsive behaviors yes, but not OCD.

Mona23
Mona23
in reply to TEAH35

Grany, all the more reason it’s not the psychological condition, Obsessive Compulsive Disorder (OCD). You certainly may have symptoms LIKE those present in OCD, but you do not have OCD. If you had OCD, you would have it, meds or no.

OCD is an unremitting mental illness whose cause is unknown, though the mechanism has been pretty well identified.

I think we need to be very careful when assigning our symptoms to other disorders - RLS is confusing enough on it’s own.

TEAH35
TEAH35
in reply to Mona23

Ahh .... that's a hard one. 'what do I mean by OCD taking control'. The best way to explain I think is .... when I begin a project, (with plans of spending approx 1-2 hours to perfecting), that 1-2 hours ALWAYS extends to 6,7 or 8 hours.

In the earlier days .... I'm saying 5/6 years ago, I could actually physically feel the OCD kick in, recognise it, acknowledge it, and then of course, completely ignore it. But now I have no physical sign of its arrival, it usually hits home after about 5/6 hours, when I realise that my back is aching, my shoulders and neck are in pain, and that is when I go, 'Oh no ... I should have stopped this ages ago'. BUT still (altho being fully aware of its existence), it's too late, as I'm not in control. Hope that explains it adequately.

And that, my dear friend, is how I know I have lost all control. It totally sux.

And yes, it has been suggested in the past by a psychiatrist that I possibly also have ADHD.

Mona23
Mona23
in reply to TEAH35

Grany, I can’t imagine you have OCD - it just doesn’t work that way. The nature of the disorder is that there are no warning signs because it’s always there, and it cannot be ignored. I certainly don’t know all the reasons you believe you have OCD - do you have an official recent diagnosis? - but as a psychotherapist of over 20 years, if you were my sister I’d ask you to get another consult from a reputable psychiatrist. You should not need to suffer from the tendency to over-focus (an ADHD symptom in some people) without more help managing it, in addition to the struggles you have with RLS. I write this with all due respect, and only the intention to be helpful.

Pippins2
Pippins2
in reply to Mona23

Mona as an OCD sufferer I 100 % agree with what you are saying. Grany you can't recognise acknowledge it and then decide to ignore it .It has taken me years of therapy to learn how to deal with it x

TEAH35
TEAH35
in reply to Pippins2

Wow ... what informative replies. Another tick for information gained from this forum. Truly appreciated

Hidden
Hidden

Pramipexole (sifrol) can cause Compulsive Behaviour issues for some. not OCD. both different things.

Mona23
Mona23
in reply to Hidden

Yes, compulsive behaviors are a well-documented side effect for some people, of Mirapex. The symptoms are different from most of those of the psychological condition, OCD; but they are obsessive, and they are compulsive.

Hidden
Hidden

Hi guys!

I'm not agreeing/disagreeing with anyone here; I just wanted to see if this might help clarify things.

verywellmind.com/substance-...

Mona23
Mona23
in reply to Hidden

Very good article detailing what I was trying to explain - as I read it, meds can cause OCD-like symptoms, but not cause the psychological disorder known as OCD. If the diagnosis is used with someone who does not have OCD already, it’s used with a modifier, indicating it’s cause.

Hidden
Hidden
in reply to Mona23

You’re welcome😀

TEAH35
TEAH35
in reply to Mona23

So just read that link for OCD, but I'm afraid it only confused the issue more for me. Me thinks it may be time to have a chat to my psychiatrist. THanks for the input.

Mona23
Mona23
in reply to TEAH35

Yes, that’s a great idea, he/she will be able to clear this up for you. The basic thing is, there’s a difference between having the psychological disorder called OCD, and having symptoms LIKE it, which can temporarily be called OCD, with a notation (modifier) saying it’s induced by meds. I wasn’t clear about that earlier, I apologize.

Gany, hello.

Compulsive behaviour is a well-known side-effect of dopamine agonists. And if you had even the mildest obsessive or compulsive behaviours before taking it, they will be magnified a thousand-fold.

By 'mild' I mean you may have collected fabrics or sea-shells. You may have counted the boards on the ceiling when you could not sleep. You may like to line up objects neatly on the side-board. You may have smoked cigarettes, or drunk one cup too much coffee. Nothing that you would even remotely connect with what is happening now.

Yes, it is a monster for some of us.

The only way to end it is to come off the agonists. The agonising agonists.

Patients with Parkinsons Disease, who take large doses of medications affecting the dopamine system, have horrendous difficulty with behaviours that were utterly foreign to them prior to taking the meds. Insult to injury.

The worst thing about this is that it robs you of your sense of self and of self-control. If anything you are doing seems shameful, you will blame yourself and try to hide it. You say to yourself 'why can't I stop...?'

It's the drug, Grany, it isn't you. it's a monkey on your back just like cocaine. You are an accidental addict.

I understand you completely. I am also an accidental addict.

So you and I, we must reduce these monster-drugs somehow.

For me, the inexplicable behaviour started on 0.125mg pramipexole. You don't need much!

I understand pramipexole is the worst of the worst.

The grave danger is that, for those experiencing this particular set of side-effects, DAWS is more likely on withdrawal. So speak to your doctor, and ask how you may safely reduce the drug without incurring further harm.

Your doctor got you into this, he or she must help to get you out.

You may also like...